Skip to content
Back pain
avatar
ccal1979 posted:
A few years back i was serving the country in afghanistan, between carring the massive amounts of weight required and the very often heavy lifting i started suffering from lower back pain. I was being given toradol shots weekly while i was there. When i returned i had an xray and mri done which said that i had a posterior disc buldge with facett joint narrowing, they told me to go to a chyropractor, which i did untill they told me they couldn't help, then on to physical therapy, then to rhumatology for corisone shots, none helped. I suffered for over a year with periodic severe pain, and when not severe very annoying pain, at times so great that i am unable to stand upright. I also swear that i can feel my bones in my back moving and poping. two weeks ago i was training with the military when all of the sudden i was unable to move my right leg, when i say unable i mean completely unable, i had to physically grab my leg with my hand to move it. when i attempted to move my leg i got this very strong sensation of electrocution in my groin area between my thigh and my hip. when i stopped trying to move my leg the sensation stopped. I spent 3 days in bed to heal, I am able to walk now but i have noticed a few things. First, the insides of my feet have no feeling from the edges of my big toe to about midway into that toe. Second, my right leg is signifantly weaker now, my right ancle rolls more often. third, i am getting this strange sensation of a cellphone ringing in my right thigh, sometimes there is nothing associated with this sensation, other times it ocurrs when i use my ancle to walk. I have spoken to some people who claim that this could be caused from the disc at l5-s1 herniating, and others say that it can be caused by spondylolisthesis. I guess time and a back surgeon will tell, does anyone know of anything i can take to reduce the strange sensations that i have been getting, and the pain? My pc gave me a script for fentanol patches but i am too scared to try them.
Reply
 
avatar
Caprice_WebMD_Staff responded:
Hi Ccal and welcome to WebMD,

Thank you for your service to our country.

I'm sorry to hear about all you've been dealing with and really encourage you to continue to pursue answers with your doctors and to also post on our Back Pain community . They may have some experiences and suggestions to share.

I hope you soon find some answers and better pain management.
 
avatar
shadowsmom42 responded:
First, let me say thank you for serving our country!!

Second, whatever you do, do not use the patches. I can not believe they would start you off with Fetanyl patches. Didn't they start you off with regular strength Vicodin at least? Even then, from my own experience with almost the exact same problems you're having, try not going down that path. Over ten years ago I was given regular strength Vicodin and have worked right on up to HIGH, HIGH doses of Oxycontin and Oxy IR (all legal, of course, through pain management). You build up a tolerance and the doses have to be increased over time. My tolerance to narcotics now is that of a horse. I kid you not.....

I have L5-S1 Radiculopathy with most, but not all, of the same symptoms you're experiencing. I was a bodybuilder prior to a car accident when I was 29 where I was at a dead stop on the freeway and the person behind me didn't notice all 4 lanes had stopped, and she hit me at 70 mph. From that point on it was all downhill with doctor after doctor, going to pain mgmt, having injections, and even doing Bi-Lateral RF Lesioning which basically is done under fluoroscopy where the doctor 'burns' the nerve ending going to the pain area. It can work wonders for some people. It helped me for only one week....I also had a spinal cord stimulator put in that never did work for the pain. It was removed last year so I could have an MRI since it wasn't working anyhow. (If you get a spinal cord stimulator, or anything like that, you can NOT have MRI's and then you're stuck having CT Myelogram. NOT FUN AND VERY PAINFUL. They do not sedate for it, either.)

All I can suggest is to try to get a good pain mgmt doctor, do NOT use the Fetanyl patches if you don't have to (because they're highly addictive and you'll end up down the same path as I have) and ask about another updated MRI, especially now that you're having some more problems.

The type of pain you're describing, at least some of it, sounds like nerve impingement at the L5-S1, yes. Ask about a prescription for Neurontin (generic is gabapentin and is inexpensive). At least it's non-narcotic and will help for nerve pain/damage. There's also anti-inflammatories. If you have to use a narcotic pain reliever, start low with a low dose of Vicodin. There's a newer nerve pain medication out called Lyrica, too.........

Of course all of this is suggestion only from my own experience. Always follow your doctors orders but at the same time, don't be afraid to speak up and ask about other treatments, medications, etc.. Mainly, try to get to pain mgmt. Pain mgmt may start from the very beginning and take time but at least they can get to what is the cause of your pain (most of the time but not all the time) etc.. For me, though, MRI's show NOTHING. I'm now 48, have been on disability for 10 yrs and haven't been able to work since the accident. There's been another accident, 2010, where I got t-boned. I live off of pain medication now. I would just hate to see anyone have to go down the pain medication 'road' I have. There is always the possibility that you will have no answers and have to learn to live with the pain as I have. I hope this does not happen with you. You may have a herniating disc that needs surgery and that may help 100%. You just never know....

Thank you, again, for serving our country and I wish the best for you. I wish the medical care our veterans get would improve. Right now it just plain stinks.......Keep me posted, ok?


Helpful Tips

Be the first to post a Tip!

Helpful Resources

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.